Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 207, NWS Midland/Odessa, TX

June 19, 2017Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 19, 2017, 6:39 PM CDT for Brewster County, Texas. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 19, 2017, 6:39 PM CDT (23:39 UTC)
Expired
Jun 19, 2017, 7:30 PM CDT
In force
51 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Brewster County, TX

The radar

The Midland/Odessa radar (KMAF), 215 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2017-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1578 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2017-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 71 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1578 J/kg
Mixed-layer CIN
-271 J/kg
Mixed-layer LCL
670 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
71 m²/s²
0-3 km storm-relative helicity
201 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS54 KMAF 192339
SVRMAF
TXC043-200030-
/O.NEW.KMAF.SV.W.0207.170619T2339Z-170620T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
639 PM CDT MON JUN 19 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Brewster County in southwestern Texas...

* Until 730 PM CDT

* At 638 PM CDT, severe thunderstorms were located along a line 
  extending from near Hovey to near Altuda, moving southwest at 10 
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Alpine and Altuda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3012 10353 3027 10373 3048 10356 3057 10343
      3057 10332 3042 10334
TIME...MOT...LOC 2338Z 027DEG 44KT 3054 10335 3036 10350 

HAIL...1.00IN
WIND...60MPH
 
$$

33
2 follow-up statements
133 
WWUS54 KMAF 200000
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
700 PM CDT MON JUN 19 2017

TXC043-200030-
/O.CON.KMAF.SV.W.0207.000000T0000Z-170620T0030Z/
Brewster TX-
700 PM CDT MON JUN 19 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN BREWSTER COUNTY...

At 700 PM CDT, severe thunderstorms were located along a line
extending from near Altuda to 10 miles northwest of Elephant Mountain
Wildlife Management Area, moving southwest at 50 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Alpine and Altuda. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3012 10353 3027 10373 3048 10356 3057 10343
      3057 10332 3042 10334
TIME...MOT...LOC 0000Z 027DEG 44KT 3030 10349 3012 10364 

HAIL...1.00IN
WIND...60MPH
 
$$

33
169 
WWUS54 KMAF 200022
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
722 PM CDT MON JUN 19 2017

TXC043-200031-
/O.EXP.KMAF.SV.W.0207.000000T0000Z-170620T0030Z/
Brewster TX-
722 PM CDT MON JUN 19 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BREWSTER COUNTY
WILL EXPIRE AT 730 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3012 10353 3027 10373 3048 10356 3057 10343
      3057 10332 3042 10334
TIME...MOT...LOC 0021Z 027DEG 44KT 3011 10360 2993 10375 

$$

33

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 6:15 PM CDT, 24 minutes earlier.

Area forecast discussion, Jun 19, 6:15 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
615 PM CDT Mon Jun 19 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
TSRA are s and w of TAF sites and expected to remain so. As low
level winds turn se overnight warm air advection is indicated to
result in development of clouds around 6KFT AGL. Otherwise for now
are we discounting the development of precip to the n and near
MAF/HOB due to the lack of an indentifiable shrtwv trof, however
there will be plenty of elevated instability.

&&

.PREV DISCUSSION... /issued 224 PM CDT Mon Jun 19 2017/

DISCUSSION...
Current observations and satellite are showing the remnants of
yesterday's cold front, now stationary from the southern Permian
Basin into the Big Bend. Heating along and south of the front is
causing convection to develop which will continue into this
evening. A few storms could become severe with large hail and
strong winds the primary threats though like yesterday, should a
storm move along the frontal boundary we could see a brief, weak
tornado form.

Today has been a pleasant break from the heat, but upper level
high pressure near the Four Corners Region will spread east into
eastern New Mexico and West Texas causing highs to warm well above
100 degrees by the end of the week. Models are still showing a
cold front arriving next weekend, but there is considerable
disagreement in the timing with anywhere from Friday night to
Sunday afternoon. The ECMWF has been performing well recently,
and it is one of the later models so will hold off on bringing in
the cooler weather until Sunday. There is some hope for an earlier
arrival as models are showing more precip associated with this
front than the one that arrived yesterday. Rain cooled air could
give surface high pressure behind the front an added push so
there may be a chance that Saturday could be significantly cooler
as well.

Hennig

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  95  71  99 /  10  10   0   0
Carlsbad                       70  99  71 102 /  10   0   0  10
Dryden                         74  98  74 100 /  30   0   0   0
Fort Stockton                  71  97  72 100 /  40   0   0   0
Guadalupe Pass                 68  91  70  95 /  30   0   0  10
Hobbs                          67  96  69  98 /  10   0   0  10
Marfa                          62  92  62  95 /  40  10   0   0
Midland Intl Airport           72  97  73  99 /  10   0   0   0
Odessa                         71  97  73  99 /  10   0   0   0
Wink                           71  99  72 103 /  20   0   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
Hazardous weather outlook, Jun 19, 1:35 PM CDT, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
135 PM CDT Mon Jun 19 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-201845-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
135 PM CDT Mon Jun 19 2017 /1235 PM MDT Mon Jun 19 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms are possible this afternoon and tonight along and south
of the I-20 corridor. Some storms may be strong with hail and gusty
winds.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Although the probability for widespread hazardous weather is low,
temperatures will be nearing record highs by the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jun 19, 2:49 PM CDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
249 PM CDT MON JUN 19 2017

TXZ079-080-192030-
Presidio Valley TX-Marfa Plateau TX-
249 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 330
PM CDT...

At 248 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chinati Mountains, or 14 miles southeast of Candelaria. This storm
was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Candelaria, Chinati Mountains and Ruidosa.

LAT...LON 3008 10469 3013 10470 3016 10468 3019 10445
      2982 10432 2978 10458 2989 10466 2990 10466
      2992 10468 2995 10467 2997 10468 2998 10469
      3002 10469 3002 10470 3005 10471
TIME...MOT...LOC 1948Z 350DEG 2KT 2997 10454

10
Special weather statement, Jun 19, 3:32 PM CDT, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
332 PM CDT MON JUN 19 2017

TXZ079-080-192130-
Presidio Valley TX-Marfa Plateau TX-
332 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PRESIDIO COUNTY
UNTIL 430 PM CDT...

At 330 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ruidosa, or 7 miles south of Candelaria, moving west at 5 mph.
Additional thunderstorms were also developing northeast of
Candelaria, moving southwestward.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Candelaria, Chinati Mountains and Ruidosa.

LAT...LON 3046 10445 2982 10432 2976 10456 2983 10462
      2984 10461 2989 10466 2990 10466 2992 10468
      2995 10467 3005 10471 3008 10469 3018 10469
      3023 10471 3026 10475 3030 10476 3035 10482
      3036 10481 3039 10485
TIME...MOT...LOC 2030Z 109DEG 5KT 3004 10466

84
Special weather statement, Jun 19, 3:57 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
357 PM CDT MON JUN 19 2017

TXZ080-192200-
Marfa Plateau TX-
357 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL PRESIDIO COUNTY
UNTIL 500 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Casa Piedra, or 25 miles south of Marfa, moving
southwest at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Shafter.

LAT...LON 3006 10408 2990 10397 2967 10426 2994 10440
TIME...MOT...LOC 2056Z 058DEG 13KT 2995 10410

84
Special weather statement, Jun 19, 4:53 PM CDT, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
453 PM CDT MON JUN 19 2017

TXZ079-080-192245-
Presidio Valley TX-Marfa Plateau TX-
453 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PRESIDIO COUNTY UNTIL 545
PM CDT...

At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chinati Mountains, or 21 miles north of Presidio, moving southwest
at 15 mph.  Additional thunderstorms were also occurring near and to
the northeast of Shafter, moving southeast.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Presidio, Ochoa, Ruidosa, Shafter, Adobes, Chinati Mountains and
Presidio Lely International Airport.

LAT...LON 3015 10432 2983 10407 2954 10436 2964 10450
      2963 10451 2967 10454 2969 10453 2975 10457
      2977 10457 2983 10462 2983 10461 2989 10466
      2990 10466 2992 10468 2995 10467 3002 10470
TIME...MOT...LOC 2151Z 057DEG 13KT 2987 10444

84
Special weather statement, Jun 19, 5:25 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
525 PM CDT MON JUN 19 2017

TXZ081-192300-
Big Bend Area TX-
525 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 600 PM CDT...

At 525 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Marathon. This storm was nearly stationary.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Elephant Mountain Wildlife Management Area and Elephant Mountain.

LAT...LON 3028 10337 3013 10326 2992 10350 3020 10366
TIME...MOT...LOC 2225Z 055DEG 4KT 3017 10339

33
Special weather statement, Jun 19, 5:26 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
526 PM CDT MON JUN 19 2017

TXZ080-192330-
Marfa Plateau TX-
526 PM CDT MON JUN 19 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JEFF DAVIS AND NORTH
CENTRAL PRESIDIO COUNTIES UNTIL 630 PM CDT...

At 526 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Valentine, or 26 miles northwest of Marfa, moving
southwest at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Valentine.

LAT...LON 3065 10441 3049 10425 3022 10453 3054 10472
TIME...MOT...LOC 2226Z 053DEG 9KT 3052 10440

84

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:00 PM CDTSevere Thunderstorm WarningMAFPecos, Reagan, Upton36 min
Jun 18, 7:06 PM CDTTornado Warning Tornado observedMAFReagan, Upton28 min
Jun 18, 7:28 PM CDTSevere Thunderstorm WarningMAFReagan44 min
Jun 19, 2:49 PM CDTSpecial Weather StatementMAFPresidio41 min
Jun 19, 3:32 PM CDTSpecial Weather StatementMAFPresidio58 min
Jun 19, 3:48 PM CDTSevere Thunderstorm WarningMAFPresidio57 min
Jun 19, 3:57 PM CDTSpecial Weather StatementMAFPresidio63 min
Jun 19, 4:53 PM CDTSpecial Weather StatementMAFPresidio52 min
Jun 19, 5:25 PM CDTSpecial Weather StatementMAFBrewster35 min
Jun 19, 5:26 PM CDTSpecial Weather StatementMAFJeff Davis64 min
Jun 19, 5:43 PM CDTSevere Thunderstorm WarningMAFBrewster47 min
Jun 19, 6:03 PM CDTSevere Thunderstorm WarningMAFJeff Davis, Presidio33 min
Jun 19, 6:40 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos2 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.